Coroner's finding on preventable death resulting from failure to monitor anticoagulant therapy
On 17 July 2015, the deputy state coroner requested that a number of professional bodies, including the AMA(SA), draw to the attention of the medical profession recommendations arising from his finding released that day regarding the death on 5 Jan 2013 of an 86-year-old woman as a result of a right subdural haematoma due to blunt head trauma with contributing excessive warfarin anticoagulation. The full recommendations and findings can be viewed on thecoroner's website here.
In brief summary, the patient concerned was seen by a specialist in late December 2012 and found to have persistent atrial fibrillation. The specialist determined that anticoagulation was required, commenced her on warfarin 5 mg daily and instructed her to see her general practitioner for follow-up. For a variety of reasons this did not occur. On the day of her death, having been lucid in the morning, she was found unresponsive in the afternoon and conveyed to the Royal Adelaide Hospital where she was found to be suffering from a large subdural haematoma and an excessively high INR of 12. She died shortly after admission. There was evidence of head trauma, apparently the result of a fall which had occurred in the previous two days since she had seen the GP who had at that time stopped the warfarin because of haematuria. The specialist's letter advising the GP of the diagnosis and commencement of warfarin therapy did not arrive at his clinic until 9 January, four days after the patient's death.
The coroner was critical of a number of aspects of the management of this case, in particular the failure of the specialist to ensure that his report and recommendations were received by the GP in a timely fashion, and also the failure of the GP to rapidly follow-up the results of an INR done when he observed haematuria two days before the final event. The need for close observation and INR monitoring in the commencement of warfarin has been highlighted in this case and should serve as a reminder to all doctors contemplating such treatment for their patients.
The AMA(SA) strongly encourages doctors to read these findings in full, in order to appreciate the impact of the collective but separate errors that contributed to this patient’s death. Medication errors are a constant source of adverse outcomes, with anticoagulant therapy being a particularly risky area of management. This tragic case signals once again the importance of communication between all members of the treating team of doctors.
In today’s world, modern communications technology should provide for the rapid transfer of critical clinical information between health professionals, and this unfortunate case highlights the need for having efficient systems in place.